Utah, 2005

Debris Flow in Utah, February 13, 2005

February 13, 2005 · NWS SLC · 1 event in 1 county or zone

A series of landslides caused by recent heavy rains occurred in Zion National Park. One of the larger slides measuring 20 feet long and 5 feet wide nearly crossed State Route 9 in the Kolob Canyon.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A series of landslides caused by recent heavy rains occurred in Zion National Park. One of the larger slides measuring 20 feet long and 5 feet wide nearly crossed State Route 9 in the Kolob Canyon. Another large slide measuring 18 feet long and 10 feet deep covered a portion of Kolob Canyon Road which is at the north end of the park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 13, 4:40 AM MST, 20 minutes earlier.

Area forecast discussion, Feb 13, 4:40 AM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
440 AM MST SUN FEB 13 2005

.SYNOPSIS...MOISTURE WILL INCREASE TODAY AND TONIGHT OVER THE NORTH
AS A COLD FRONT APPROACHES THE AREA. THE FRONT WILL PUSH INTO UTAH
MONDAY THEN STALL ACROSS THE SOUTH MONDAY NIGHT.

&&

.DISCUSSION...LOW LEVEL MOISTURE LEFT BEHIND FROM YESTERDAYS SYSTEM
REMAINS POOLED IN THE VALLEYS OVER MOST OF THE AREA AND FOG HAS
BEEN FORMING THE LAST SEVERAL HOURS UNDER CLEARING SKIES. MOST OF
THIS SHOULD DISSIPATE BY AFTERNOON AS THE NEXT SHORT WAVE MOVES
INTO THE NORTHERN ROCKIES. STRATUS ALONG THE ID BORDER SHOULD REMAIN
IN PLACE AND INCREASE TODAY AS MOISTURE STREAMS IN FROM THE
PACIFIC.

ALTHO THE COLD POOL ALOFT WITH THE NORTHERN SHORT WAVE REMAINS TO
OUR NORTH...A DECENT COLD FRONT IS FORECAST TO CROSS THE AREA MON
WITH ENOUGH MOISTURE CONVERGENCE AND DYNAMICS TO PRODUCE A MODEST
PRECIP EVENT FOR THE NORTH. THE FRONT WILL STALL ACROSS SOUTHERN UT
MON NIGHT WITH PATCHY MOISTURE LINGERING ALONG THE BOUNDARY. AIRMASS
WILL BE COLD ENOUGH FOR SNOW TO THE WASATCH FRONT VALLEY FLOORS BY
MON AFTERNOON BUT IT WILL PROBABLY NOT CHANGE OVER UNTIL THE FRONT
PASSES LATE MORNING MON. THE CACHE VALLEY...AS USUAL...SHOULD SEE ALL
SNOW.

THE CLOSED LOW ADVANCING TOWARDS THE WEST COAST TODAY IS PROVIDING
THE MOISTURE TAP FOR THE FRONTAL SYSTEM TONIGHT AND MON. THIS LOW
THEN HALTS ITS EASTWARD PROGRESSION TUE AND SPINS ALONG THE COAST
EJECTING SHORT WAVE THRU THE END OF THE WEEK WHEN IT FINALLY MOVES
INLAND.

A SHORT WAVE RIDGE FORMS OVER THE AREA TUE TO THE EAST OF THE
DEVELOPING LOW THEN REMAINS MORE OR LESS JUST EAST OF THE AREA. THE
EJECTING SHORT WAVES WILL BE MOVING INTO THIS RIDGE AND WEAKENING
AS THEY GO. MOISTURE WILL INCREASE WITH THESE WAVES BUT THERE
SHOULDNT BE ANY EXTENDED PERIOD OF HEAVY PRECIP...ALTHO IT
SHOULD BE FAIRLY WIDESPREAD. FOR NOW...HAVE CHANCE POPS IN EACH DAY
STARTING WED AND WILL HAVE TO WAIT TIL EVENTS GET WITHIN A DAY OR SO
TO FINE TUNE HIGHER POPS.

&&

.AVIATION...AREAS OF STRATUS REMAIN OVER NORTHERN UTAH WITH PATCHY
FOG AROUND THE AIRPORT. CEILINGS AT SLC ARE EXPECTED TO GENERALLY BE
IN THE 5000FT AGL RANGE BUT WILL FALL BELOW 1000 FT IN FOG.
VISIBILITIES HAVE BEEN IN THE VFR RANGE AND HAVE BEEN UP AND DOWN
INTO THE MVFR RANGE THROUGH THE NIGHT. EXPECT OCCASIONAL IFR
CONDITIONS OR LOWER IN FOG THROUGH 16Z WHEN WINDS GO CALM AND FOG
ROLLS IN. FOG SHOULD DISSIPATE THIS AFTERNOON AND GIVE WAY TO VFR
CONDITIONS. IFR CONDITIONS COULD DEVELOP LATER TONIGHT UNDER LOW
CEILINGS IN RAIN AND SNOW.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
WY...NONE.
ID...NONE.

&&

WILENSKY/YOUNG
Hazardous weather outlook, Feb 12, 3:38 PM MST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
338 PM MST SAT FEB 12 2005

UTZ007>010-016>021-131400-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SOUTH CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA MOUNTAINS-
338 PM MST SAT FEB 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHERN UTAH AND ALL
MOUNTAINS EXCEPT THE FAR EAST.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Sc Washington

When
February 13, 5:00 AM MST to 7:00 AM MST
Where
Sc Washington forecast zone
Reported by
OTHER FEDERAL AGENCY

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441474.